NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, September 17, 2014
Increasing Aricept Dosage
My mom is taking Aricept for symptoms of alzheimers. She was only taking 5mg and it seemed to be helping. However, after some time it seemed to have lost it`s effectiveness. Her doctor recommended upping the dose to 10mg. Since then some of her symptoms have seemed to have worsened. Is it possible for the medicine to cause a lot of motor/visual perception problems (i.e.,not being able to place letters in the boxes of a crossword puzzle).
10 mg is the most effective dose of Aricept and unless there are side effects it is the dose that is most recommended for Alzheimer's disease patients. The effectiveness of Aricept can wane over time, but on the average Aricept and other similar drugs typically will be useful for 6 to 7 years. That is the patient will not decline as quickly if they are on Aricept than if they are not.
The most common side effects with Aricept are appetite loss and diarrhea. It would be unusual for Aricept to cause worsening of perception problems. This may be just her natural progression of the disease. One could always try to go back to 5 mg of Aricept to see if the new symptoms disappear. If they do, then I would suggest just staying on 5 mg.
Douglas W Scharre, MD
Clinical Associate Professor of Neurology
Clinical Associate Professor of Psychiatry
College of Medicine
The Ohio State University